Iowa, 2019

Winter Storm in Iowa, February 19 to 20, 2019

February 19 to 20, 2019 · NWS DMX · 15 events in 15 counties and zones

The winter hits continued for the Iowa area, with yet another system moving through and dropping inches of snowfall across a wide area. In this instance, the storm system under performed expectations compared to initial forecasts, as seen with a widespread winter storm warning of which only about one third to one half of the counties verified.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The winter hits continued for the Iowa area, with yet another system moving through and dropping inches of snowfall across a wide area. In this instance, the storm system under performed expectations compared to initial forecasts, as seen with a widespread winter storm warning of which only about one third to one half of the counties verified.

The general synoptic conditions were similar to previous events, with a mature upper level trough pivoting through, accompanied by 850mb low, and surface low features. Winds were also a non-issue during the event. One of the primary distinctions with this system, versus the system just a few days prior that outperformed expectations, were the tracks of the 850mb and surface features. In this instance, both tracked much further north, predominantly across northwest Iowa. As a result, the areas of best prolonged light to moderate snowfall resided over northern Iowa and areas further north. The resulting snowfall ranged from around 6 to 9 inches across northern Iowa, 3 to 5 inches through central Iowa, and 2 to 4 inches across southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 19, 5:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 19, 5:52 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
552 PM CST Tue Feb 19 2019

.SHORT TERM.../Tonight through Thursday/
Issued at 409 PM CST Tue Feb 19 2019

Confidence: High on snow chances and amounts tonight into Wednesday.

Little overall changes to the system expected to impact the area
tonight into Wednesday. Main changes was to shift the heavier snow
axis a bit north, and increase amounts in that area slightly.
Otherwise did delay onset of the heavier snow this evening, so made
an adjustment to the start time of the Winter Storm Warning. Looks
like main area of precipitation will begin to spread across southern
and central Iowa toward mid/late evening. More dry air in place
across the state today than models had originally had thus, looks
like it will take a bit longer for snow to move into the state.
Already seeing some mid level echoes across the far south, and may
still see a flurry or some very light snow at times across the
south/west early this evening. Otherwise push of moisture advection
across Iowa by this evening into tonight. As the column saturates
snow will spread and pick up in intensity overnight. Cross-sections
indicate decent lift through the DGZ especially across
central/northern Iowa late tonight and also some instability present
aloft across most of the area. Strongest in the south from 06-12z.
Therefore expecting fairly intense snowfall rates at times with a
decent band moving through. Have trended initial pops toward the
HRRR given the drier air to overcome. Much of the area to be covered
in snow by late tonight with rates of 1-2 inches per hour at times.
This will allow snow to build up quickly on roads and significantly
reduce visibilities to less than 1/2 miles at times. Travel
conditions will deteriorate rapidly after 03-06z through 12z. The
bulk of the snow across metro area and southern Iowa to fall through
10-12z tonight, with some heavier snow into northern Iowa initially
still Wednesday morning. The morning commute will be impacted at all
sites.

As the surface low tracks across Iowa from south to north through
Wednesday morning, should start to see the snow lighten up and taper
off from south to north through the day. Also have some drier air
aloft move into the south/southeast which could allow for a
transition to some light freezing drizzle/rain Wednesday morning
resulting in a light glazing of ice potentially. The latest model
sounding suggest the west/southwest could see some light snow linger
a bit longer than previously anticipated with the deformation zone
moving through Wednesday. Therefore did extend the Winter Storm
Warning for Cass, Adair and Audubon Counties through the morning
hours. Also similar for the extension of the western Hwy 20 counties
from 18-21z Wednesday afternoon.

As for amounts, kept fairly similar amounts as previous forecast.
Latest track and potential for banded snow/higher snowfall rates
shifts this axis slightly further north pushing the highest snowfall
still in our forecast area west of I-35 and north of I-80. These
trends can be further refined as the snow moves in, but a location
within the heavier band may likely see close to 10" of snow or
possible slightly higher. Otherwise widespread 8-10" in the
west central to northwest looks most likely.

Once the snow moves out Wednesday, dry conditions expected for
Wednesday night into Thursday as high pressure builds in to the
state. Temperatures will remain chill with highs into the 20s to
around 30 Thursday.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 409 PM CST Tue Feb 19 2019

The active weather pattern continues into early next week.  While
timing and placement issues still exist, the current trends indicate
that a winter storm will impact the state later Friday and persist
through Sunday morning. On Friday an upper trough will deepen over
the Plains eventually closing off into an upper low.  As it deepens,
it will tap warmer air and eventually a lot of deeper moisture
sending this up over Iowa.  As the precip potential increases across
the far west late Friday, we will see a rain or freezing rain
potential across the south with snow north. As the precip spreads
across the state Friday night, ice introduction and temps are all
sporadic and very messy giving us a wintry mix including the
potential for rain far south, freezing rain or snow far north and
freezing rain and sleet in between. Ice accruals during this period
look to be around a tenth of an inch northwest and west with a
secondary area southeast. Somewhat lighter amounts are expected
across central sections.

Late Saturday and Saturday night as the low lifts out of Kansas and
into Southern Iowa a second shot of deeper moisture and much colder
air sweeps in on the backside and precip changes over to snow
northwest into central Iowa.  Wind picks up during this period as
well and this will be a period of moderate to heavy snowfall with
wind across the northwest.  Across central sections, light to
moderate snowfall is expected and across the southeast, precip will
change from rain to snow late with around an inch of so.  The
interesting thing with this area is that there is enough instability
during the afternoon and evening that thunderstorms may be possible.
Uncertainty with this is too high to include in the forecast for now
but it is something that we will be evaluating as time goes on.

Late Saturday night and Sunday morning, the system wraps up and
lifts into the Great Lakes with deformation zone precip continuing
north and northeast and the rest of the state seeing much colder and
windy conditions.

High pressure builds in for Sunday into Monday then by late Monday
into Tuesday, another weak system pushes in from the west.  A
surface low over the Southern Plains with a frontal boundary
extending into Missouri and possibly southeast Iowa will increase the
forcing and moisture across southern/western Iowa which will spread
precip across the state Monday night into Tuesday.  with a couple of
stronger systems to contend with first, and the high uncertainty
with anything regarding the Monday/Tuesday system, we will not be
highlighting this at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 552 PM CST Tue Feb 19 2019

Poor aviation weather will occur for much of the forecast period
as widespread snowfall moves through the state. Severe
restrictions to visibilities and ceilings are expected with
widespread IFR to LIFR conditions late tonight into Wednesday
morning. Some improvement is expected by Wednesday afternoon,
mainly to visibilities as the snow ends. Winds will increase from
the east tonight and become south to southwest by Wednesday
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 PM this evening to noon CST
Wednesday for IAZ044>048-057>062-070>075-084>086.

Winter Storm Warning from midnight tonight to 6 PM CST Wednesday
for IAZ004>007-015>017-023>028-037>039-050.

Winter Storm Warning from 9 PM this evening to 9 AM CST
Wednesday for IAZ081>083-092>097.

Winter Storm Warning from midnight tonight to noon CST Wednesday
for IAZ049.

Winter Storm Warning from 9 PM this evening to 3 PM CST
Wednesday for IAZ033-034.

Winter Storm Warning from midnight tonight to 3 PM CST Wednesday
for IAZ035-036.

&&

SHORT TERM...Beerends
LONG TERM...FAB
AVIATION...Cogil
Hazardous weather outlook, Feb 19, 3:46 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
346 PM CST Tue Feb 19 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-202200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
346 PM CST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the area tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Warning is in effect for the area Wednesday
morning, lasting into Wednesday afternoon north. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Another winter storm may impact most to all of Iowa Saturday
through Sunday, bringing a chance for a wintry mix precipitation,
including accumulating snow. Strong winds are possible behind this
system Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed. Snowfall reports are
appreciated.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Greene

When
February 19, 9:00 PM CST to February 20, 11:00 AM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 19, 9:00 PM CST to February 20, 11:00 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
February 19, 10:00 PM CST to February 20, 11:00 AM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
February 19, 10:00 PM CST to February 20, 11:00 AM CST
Where
Palo Alto forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
February 19, 10:00 PM CST to February 20, 11:00 AM CST
Where
Kossuth forecast zone
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 19, 10:00 PM CST to February 20, 11:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
February 19, 10:00 PM CST to February 20, 11:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
February 19, 10:00 PM CST to February 20, 2:00 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
February 19, 10:00 PM CST to February 20, 2:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 19, 10:00 PM CST to February 20, 2:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 19, 10:00 PM CST to February 20, 2:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 19, 10:00 PM CST to February 20, 2:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
February 19, 10:00 PM CST to February 20, 2:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
February 19, 10:00 PM CST to February 20, 2:00 PM CST
Where
Bremer forecast zone
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
February 19, 10:00 PM CST to February 20, 2:00 PM CST
Where
Black Hawk forecast zone
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805721, 805722, 805723, 805724, 805725, 805727, 805728, 805729, 805730, 805731, 805732, 805733, 805734, 805735, 805736.